MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CANNULA, CURVED, CAM RIGHT

INTUITIVE SURGICAL, INC SINGLE-SITE; CANNULA, CURVED, CAM RIGHT
Model Number 478071-05
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/15/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted endometriosis resection surgical procedure, the surgeon lost movement of the instrument.The instrument was removed with resistance and the sheath of the cannula remained in the patient.The procedure was completed with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: the 5mm single site fenestrated bipolar was in use during the event.All the pieces were removed.The instrument was inspected prior to use and no damage or anything out of the ordinary was found.The surgical task being performed was dissecting and grasping.The instrument broke at the weld point on trocar after being in use for 3-4 hours.The surgeon did not notice any issues with the functionality of the instrument during the surgical procedure.The instrument did not collide with any other instruments or other hard materials during the surgical procedure.The fragment(s) did not fall inside the patient during an instrument tip/accessory collision.The instrument was removed during the procedure (prior to the breakage) and the wrist was straightened prior to removal.The instrument was not able to be removed so the whole trocar had to be removed with the instrument.Trocar and the instrument were stuck and then removed together.The trocar was in 2 pieces on the instrument.The surgical staff did not notice any other damage to the instrument after the event occurred.The instrument and cannula were retrieved altogether.The fragments were retrieved, and it was visually confirmed.No additional surgeries were performed.No post-operative tests were done.The procedure was completed.No patient injury or harm.The patient did not return to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.The cannula was returned.The instrument was not kept for return.No media is available for review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The cannula accessory was analyzed and found to have the curved shaft detached from the bowl at the weld between the two components.The cannula could no longer be used.Mating surface of shaft with the bowl displayed indentations and ridges.The complaint was confirmed by failure analysis.
 
Additional Manufacturer Narrative
Further failure analysis (fa) investigation was performed, and the following information was obtained: the initial fa was confirmed, and the curved cannula exhibited a separated funnel and tube.Inspection of the two components found that the break was located after the weld portion, and towards the distal end where instruments exit.It appeared the tube itself had broken, and the welded portion was still within the funnel.There did not appear to be any missing pieces and the welds appeared to be nominal.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CANNULA, CURVED, CAM RIGHT
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key19029596
Report Number2955842-2024-12871
Device Sequence Number8167698
Product Code NAY
UDI-Device Identifier00886874113684
UDI-Public(01)00886874113684(10)VE190401
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478071-05
Device Catalogue Number478071
Device Lot NumberVE190401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2024
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/04/2024
Initial Report FDA Received Date04/02/2024
Supplement Report FDA Received Date05/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age41 YR
Patient SexFemale
Patient Weight63 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American